Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 33, NWS Jackson, MS

February 5, 2004Lamar County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Feb 5, 2004, 9:23 PM CST for Lamar County, Mississippi. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 5, 2004, 9:23 PM CST (03:23 UTC)
Expired
Feb 5, 2004, 10:10 PM CST
In force
47 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Lamar County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 5, 4:55 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 3.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2004-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1068 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2004-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1068 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
490 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
1.2
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

358 
WUUS54 KJAN 060323
SVRJAN
MSC073-060410-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
923 PM CST THU FEB 5 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAMAR COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 1010 PM CST

* AT 923 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM 5 MILES WEST OF OLOH MOVING EAST AT 45 MPH.

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3122 8963 3142 8965 3142 8945 3135 8945
          3133 8936 3120 8937

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 5, 5:57 PM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Feb 5, 5:57 PM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
557 PM CST THU FEB 5 2004

.DISCUSSION...A SQUALL LINE OF THUNDERSTORMS CONTINUES MOVING ACROSS
EAST-CENTRAL AND SOUTHEAST MISSISSIPPI.  THIS LINE HAS SEVERAL
BOWING/LEWP SEGMENTS AND IS MOVING INTO A MORE UNSTABLE ENVIRONMENT
ACROSS SOUTHEAST PARTS OF OUR AREA.  THE STORM PREDICTION CENTER HAS
ISSUED A NEW TORNADO WATCH FOR MOST OF EAST-CENTRAL AND SOUTHEAST
MISSISSIPPI THATS IN EFFECT UNTIL 1100 PM CST.  THE ONLY CHANGE TO
THE ONGOING TEXT FORECAST IS TO UPDATE TO INCLUDE THE NEW TORNADO
WATCH.  OTHER CHANGES WERE RATHER MINOR...AND WERE MAINLY GROUPING
ISSUES.

THE TEXT FORECAST HAS ALREADY BEEN ISSUED.  NO CHANGES WERE NEEDED
AT THIS TIME FOR THE GRIDDED FORECAST.
&&

.PREV DISCUSSION...
402 PM CST THU FEB 5 2004

MY EARLY AFTERNOON SURFACE ANALYSIS HAS A MYRIAD OF FRONTS
ACROSS OUR AREA.  FURTHER WEST...THE WATER VAPOR LOOP SHOWS THE NEXT
BIG SHORTWAVE TROUGH MOVING ACROSS THE HEART OF TEXAS THIS
AFTERNOON.  THIS FEATURE IS EXPECTED TO REACH OUR AREA LATE NIGHT
AND PUSH THE FRONT THROUGH OUR AREA BY FRIDAY MORNING.

THATS THE SHORT VERSION.  THE AXIS OF HIGHER PRECIPITABLE WATER
VALES...AROUND 1.5 INCHES...IS EXPECTED TO REMAIN OVER MUCH OF MY
EASTERN AND SOUTHEASTERN COUNTIES TONIGHT.  WITH THE NEXT SHORTWAVE
YET TO COME THROUGH...IM SOMEWHAT RELUCTANT TO ALLOW THE FLASH
FLOOD WATCH TO EXPIRE TONIGHT.  MY CURRENT THINKING IS TO KEEP THE
WATCH IN EFFECT...AT LEAST THROUGH THE EVENING HOURS...MAINLY OVER
AREAS SOUTH OF INTERSTATE 20 AND EAST OF INTERSTATE 55 (EXCLUDING
METRO JACKSON).  IN GENERAL...ILL TAPER MY RAIN CHANCES FROM CHANCE
TERRITORY IN THE ARKLAMISS...TO JUST ABOUT 100 PERCENT IN THE
SOUTHEAST.  BUT OF COURSE...THESE ARE SUBJECT TO CHANGE BASED ON
LAST MINUTE ADJUSTMENT TO RADAR TRENDS.  I EXPECT WIND SPEEDS TO BE
BELOW LAKE WIND ADVISORY CRITERIA TONIGHT...AND ILL LET THAT EXPIRE
WITH THIS FORECAST PACKAGE.

AFTER THE PASSAGE OF THIS FRONT...THE FORECAST SEEMINGLY GETS A
LITTLE MORE STRAIGHTFORWARD.  A DRIER AIRMASS WILL FILTER INTO THE
REGION FRIDAY.  CLOUDS SHOULD HANG AROUND DURING THE DAY AS THE 850
MB THERMAL TROUGH REMAINS IN THE AREA.  THESE SHOULD DIMINSH BY
SATURDAY AS THE THERMAL TROUGH SLIDES EAST...AND SURFACE HIGH
PRESSURE WORKS ITS WAY INTO THE SOUTHEASTERN STATES FOR THE
WEEKEND.  EVEN THOUGH ITLL BE DRY THIS WEEKEND...IT SHOULD REMAIN
COOL AS THE LONGER WAVE UPPER-LEVEL TROUGH REMAINS OVER THE EASTERN
HALF OF THE UNITED STATES.

HIGH PRESSURE OVER THE ATLANTIC SEABOARD WILL SHIFT EAST MONDAY AND
ALLOW OUR NEXT STORM SYSTEM TO MOVE THROUGH MONDAY NIGHT AND
TUESDAY.  AS AN AREA OF LOW PRESSURE MOVES FROM SOUTHERN LOUISIANA
INTO SOUTH-CENTRAL ALABAMA...THERE COULD BE ENOUGH MOISTURE TO GET
SOME LINGERING LIGHT PRECIPITATION IN THE SYSTEMS WAKE.  PARTIAL
THICKNESS TECHNIQUES SUGGEST THIS COULD BE IN THE FORM OF SNOW
FLURRIES.  HOWEVER...CONSIDERING HOW FAR DOWN THE ROAD THIS IS IN
THE FORECAST...ILL KEEP THE STATUS QUO GOING FOR NOW.  SURFACE HIGH
PRESSURE WILL BUILD INTO THE LOWER MISSISSIPPI VALLEY TOWARD THE END
OF NEXT WEEK AS ANOTHER SHORTWAVE DIVES INTO OUR REGION.  EVEN
THOUGH I DONT THINK THERELL BE MUCH IN THE WAY OF RAINFALL WITH
THIS SECOND SYSTEM RIGHT NOW...I WONT MAKE ANY CHANGES RIGHT NOW.

THANKS GO OUT TO WFOS IN SLIDELL AND CALERA FOR COLLABORATION THIS
AFTERNOON. /#10/
&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON      47  50  30  43 / 100  30   0   0
MERIDIAN     48  51  31  44 / 100  30   0   0
&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLOOD WATCH TONIGHT
MSZ043>046-048-049-050>052-054>058-062>066-072>074.
LA...NONE.
AR...NONE.
&&

BUTTS
Hazardous weather outlook, Feb 5, 4:22 PM CST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
422 PM CST THU FEB 05 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
062222-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
422 PM CST THU FEB 05 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND FRIDAY...

...THUNDERSTORMS...
ISOLATED  SEVERE THUNDERSTORMS WILL BE POSSIBLE  ACROSS PORTIONS
OF EAST CENTRAL MISSISSIPPI...GENERALLY ALONG AND SOUTHEAST OF
LINE FROM DALEVILLE TO MONTICELLO.  THE SEVERE STORMS WILL HAVE
THE CAPABILITY OF PRODUCING DAMAGING WINDS OF 60 TO 70 MILES AN
HOUR...LARGE HAIL...AND ISOLATED TORNADOES.

AN AREA OF LOW PRESSURE OVER WEST CENTRAL MISSISSIPPI WILL BEGIN
TO MOVE NORTHEAST TONIGHT BRINGING A WARM FRONT THROUGH THE
REGION...WHICH WILL LATER BE FOLLOWED BY AN ASSOCIATED COLD
FRONT. WARM GULF MOISTURE AND LOW LEVEL INSTABILITY WILL FAVOR
THE POSSIBILITY OF SEVERE WEATHER THROUGH THIS EVENING INTO
TONIGHT. THE COLD FRONT WILL SWEEP THROUGH THE REGION LATE
TONIGHT ENDING THE RISK OF THUNDERSTORMS FROM THE WEST.

...FLOODING...
WIDESPREAD RAIN IS EXPECTED TO CONTINUE TO DEVELOP AND MOVE
NORTHEAST ACROSS CENTRAL AND EAST CENTRAL MISSISSIPPI THROUGH
THIS EVENING AND ENDING FROM THE WEST LATE TONIGHT.  HEAVY
PERSISTENT RAINS SHOULD AFFECT AREAS MAINLY SOUTHEAST OF A
PICKENS TO BROOKHAVEN LINE...THIS INCLUDES THE JACKSON METRO
AREA. THIS HAS PROMPTED A FLOOD WATCH FOR THE OUTLOOK FOR
TONIGHT. RAINFALL AMOUNTS OF 1 TO 3 INCHES HAVE ALREADY FALLEN
ACROSS THE AREA.  AN ADDITIONAL 1 TO 3 INCHES CAN BE EXPECTED
ACROSS THE REGION TONIGHT.

THESE RAINS COMBINED WITH ALREADY SATURATED SOILS...WILL PRODUCE
LARGER RUNOFF WITH PONDING OF WATER ON ROADS AND FLOODING OF POOR
DRAINAGE AREAS. ALSO SOME RIVERS IN THE REGION ARE IN RIVER FLOOD
CONDITION. ABUNDANT GULF MOISTURE FEEDING NORTHWARD IN
CONJUNCTION WITH STRONG UPPER LEVEL WINDS WILL ENHANCE THE
RAINFALL RATES...ESPECIALLY WHERE THUNDERSTORMS MOVE REPEATEDLY
ACROSS THE SAME LOCATION FOR SEVERAL HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL BE
NEEDED FOR TONIGHT. OTHERWISE...ACTIVATION IS NOT ANTICIPATED
FRIDAY THROUGH NEXT THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Feb 5, 5:19 PM CST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
519 PM CST THU FEB 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             MEEHAN                  32.33N 88.87W
02/05/2004  0.75 INCH        LAUDERDALE         MS   EMERGENCY MNGR

0455 PM     TSTM WND GST     MEEHAN                  32.33N 88.87W
02/05/2004  60 MPH           LAUDERDALE         MS   EMERGENCY MNGR

&&

KRAMAR
Local storm report, Feb 5, 5:34 PM CST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
534 PM CST THU FEB 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      1 W MERIDIAN            32.38N 88.73W
02/05/2004                   LAUDERDALE         MS   BROADCAST MEDIA

            1 FT WATER OVER I-20/59

0530 PM     FLASH FLOOD      CHUNKY                  32.33N 88.93W
02/05/2004                   NEWTON             MS   BROADCAST MEDIA

            HIGHWAY 80 FLOODED IN CHUNKY

&&

KRAMAR
Local storm report, Feb 5, 5:43 PM CST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
543 PM CST THU FEB 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     MERIDIAN                32.38N 88.71W
02/05/2004                   LAUDERDALE         MS   PUBLIC

            MULTIPLE TREES AND POWER LINES DOWN NEAR MERIDIAN W/NW
            CITY LIMITS

&&

KRAMAR
Local storm report, Feb 5, 7:38 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
738 PM CST THU FEB 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      MEADVILLE               31.47N 90.89W
02/05/2004                   FRANKLIN           MS   LAW ENFORCEMENT

            SEVERAL COUNTY ROADS WERE FLOODED. ONE CAR STALLED DUE TO
            HIGH WATER.

&&

CME
Local storm report, Feb 5, 7:39 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
739 PM CST THU FEB 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      MENDENHALL              31.96N 89.87W
02/05/2004                   SIMPSON            MS   LAW ENFORCEMENT

            SEVERAL COUNTY ROADS WERE FLOODED ACROSS THE COUNTY.

&&

CME
Local storm report, Feb 5, 8:18 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
818 PM CST THU FEB 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0755 PM     FLASH FLOOD      PHILADELPHIA            32.77N 89.11W
02/05/2004                   NESHOBA            MS   EMERGENCY MNGR

            ROADS UNDERWATER COUNTYWIDE

0750 PM     FLASH FLOOD      RALEIGH                 32.03N 89.52W
02/05/2004                   SMITH              MS   LAW ENFORCEMENT

            ROADS UNDERWATER COUNTYWIDE

0740 PM     FLASH FLOOD      MONTROSE                32.12N 89.24W
02/05/2004                   JASPER             MS   EMERGENCY MNGR

            THROUGHOUT NW PART OF COUNTY...ROADS UNDERWATER...

&&

KRAMAR

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 8:10 PM CSTFlash Flood WarningJANKemper, Lauderdale, Neshoba, Newton, Noxubee6 hr
Feb 5, 8:40 PM CSTTornado WarningJANMarion60 min
Feb 5, 9:08 PM CSTSevere Thunderstorm WarningJANCovington, Jefferson Davis57 min
Feb 5, 9:44 PM CSTSevere Thunderstorm WarningJANForrest, Jones41 min
Feb 5, 9:58 PM CSTSevere Thunderstorm WarningJANLawrence57 min
Feb 5, 11:50 PM CSTFlash Flood WarningJANCopiah, Lincoln, Rankin3 hr
Feb 6, 12:00 AM CSTFlash Flood WarningJANCovington, Jasper, Jefferson Davis, Lawrence, Simpson, Smith6 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.